Connecticut, 2008

Flooding and High Wind in Connecticut, March 8, 2008

March 8, 2008 · NWS BOX · 7 events in 3 counties and zones

A powerful low pressure system tracked through eastern New York spreading heavy rain and strong winds across Southern New England. Heavy rain coinciding with spring snowmelt contributed to river flooding, especially along the Connecticut River.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A powerful low pressure system tracked through eastern New York spreading heavy rain and strong winds across Southern New England. Heavy rain coinciding with spring snowmelt contributed to river flooding, especially along the Connecticut River. In addition, rainfall totals of two to three inches resulted in areal flooding across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 8, 1:03 PM EST, 47 minutes earlier.

Area forecast discussion, Mar 8, 1:03 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
103 PM EST SAT MAR 8 2008

.SYNOPSIS...
A POWERFUL STORM WILL TRACK JUST WEST OF SOUTHERN NEW ENGLAND TODAY
AND TONIGHT...BRINGING HEAVY RAIN TO THE REGION ALONG WITH THE
POTENTIAL FOR STRONG TO DAMAGING WINDS. BLUSTERY WESTERLY FLOW SUN AS
THE STORM MOVES UP THROUGH SE CANADA. THEN A SERIES OF WEAK
DISTURBANCES WILL MOVE THROUGH DURING MIDWEEK...BUT DRY CONDITIONS
WILL PREVAIL. A MORE SIGNIFICANT PRECIPITATION EVENT MAY OCCUR LATE
THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A LOT OF WEATHER TO CONSIDER IN THE NEXT 12 HOURS AND PREVIOUS
FORECAST APPEARS TO HAVE HANDLED IT VERY WELL.

BY EARLY AFTERNOON...NEXT BATCH OF MODERATE TO HEAVY RAIN WAS
ARRIVING ACROSS SOUTHERN NEW ENGLAND.  THIS IN RESPONSE TO STRONG
OMEGA AND HIGH PWATS DEVELOPING AHEAD OF A STRONG LOW PRESSURE
SYSTEM.

MEANWHILE...THE BACKDOOR COLD FRONT THAT COOLED TEMPERATURES INTO
THE UPPER 30S AND LOWER 40S WAS BEGINNING TO SLOWLY MOVE BACK
NORTHWARD AS A WARM FRONT.  BLOCK ISLAND HAS JUST SHIFTED FROM EAST
WINDS TO SOUTHWEST WINDS OVER THE PAST HOUR...ALLOWING THE MERCURY
TO SOAR BACK INTO THE 50S.  MUCH OF OUR REGION SHOULD REMAIN IN THE
UPPER 30S AND LOWER 40S THROUGH EARLY EVENING.  HOWEVER...WE EXPECT
THE WARM FRONT TO LIFT NORTHWARD ACROSS RHODE ISLAND AND INTO
SOUTHEAST MA BY EARLY EVENING.  WE HAVE SHOWN THIS IN OUR HOURLY
TEMPERATURE PRODUCTS...AS WE EXPECT THE MERCURY TO RISE BACK INTO
THE 50S.

OTHERWISE...THE MAIN CONCERNS THROUGH THE EARLY EVENING HOURS WILL
REVOLVE AROUND HEAVY RAIN/FLOODING...CONVECTION AS WELL AS VERY
STRONG WINDS AND PERHAPS EVEN SOME COASTAL FLOODING.  WE WILL GO
THROUGH EACH HAZARD AND GIVE OUR THOUGHTS ON WHAT WE EXPECT TO
HAPPEN.

HEAVY RAIN/FLOODING...
AS PREVIOUSLY MENTIONED...HEAVY RAIN HAS MOVED BACK INTO SOUTHERN
NEW ENGLAND IN ADVANCE OF THE MAIN LOW PRESSURE SYSTEM. WE GENERALLY
EXPECT AN ADDITIONAL 1.25 TO 2 INCHES OF RAIN WITH SOME LOCALLY
HIGHER AMOUNTS IN CONVECTION THAT DEVELOPS.  MANY OF OUR RIVERS ARE
EXPECTED TO GO INTO AT LEAST MINOR FLOODING.

CONVECTION...
ALREADY SEEING A FEW EMBEDDED THUNDERSTORMS NEAR THE SOUTH COAST.
WE FEEL THAT THERE IS A VERY GOOD CHANCE OF EMBEDDED THUNDERSTORMS
PARTICULARLY VERY LATE THIS AFTERNOON/EARLY EVENING SOUTH OF THE MA
PIKE.  LATEST NAM SHOWS SHOWALTER INDICES DROPPING BELOW ZERO TO
THE SOUTH OF THE MA PIKE OVER THIS TIME RANGE.  IN ADDITION...NGM
SHOWS A BAND OF SUBZERO LIFTED INDICES APPROACHING OUR REGION WHICH
IS KNOWN TO BE ONE OF THE BEST INDICATORS FOR THUNDER.
FINALLY...THE LOW LEVEL JET IS EXTREMELY STRONG THIS EVENING AND
APPROACHING 90 KNOTS.  TREMENDOUS LIFT AND FORCING ALSO NORMALLY
BRING IN THE POTENTIAL FOR THUNDER.  THE BEST CHANCE FOR THIS WILL
BE BETWEEN 5 PM AND 8 PM AS A STRONG COLD FRONT SWINGS THROUGH THE
REGION.

STRONG WINDS...
WE UPGRADED THE HIGH WIND WATCH TO A WARNING FOR THIS EVENING INTO
TONIGHT.  WE ALSO ADDED A WIND ADVISORY FOR A GOOD PORTION OF OUR
REGION BASED ON LATEST BUFKIT PROJECTIONS.

IT APPEARS THAT THERE WILL BE TWO OPPORTUNITIES FOR STRONG TO
DAMAGING WIND GUSTS ACROSS THE SOUTH COAST/CAPE/ISLANDS.  THE FIRST
WILL OCCUR EARLY THIS EVENING.  THE MODELS SHOW A LINE OF HEAVY
SHOWERS AND PROBABLY EMBEDDED THUNDERSTORMS.  THE GFS BUFKIT SHOWS
60 TO 70 KNOTS OF WIND ACROSS THIS REGION JUST 500 FEET TO 1000 FEET
OFF THE GROUND.  WITH CONVECTIVE ELEMENTS EXPECTED IN THE SHIELD OF
HEAVY RAIN FEEL THAT THERE IS A THREAT FOR BRIEF STRONG WINDS ACROSS
THIS REGION.  THE BEST CHANCE FOR THIS WILL BE BETWEEN 5 PM AND 8 PM.

THE MAIN QUESTION IS WILL THE SHALLOW INVERSION LIFT IN TIME TO
ALLOW FOR STRONG WIND GUSTS IN ANY CONVECTION ACROSS FAR SOUTHEAST
NEW ENGLAND.  ITS UNCERTAIN...BUT THE LATEST MODELS SHOW THE INVERSION
APPEARS TO LIFT SHORTLY BEFORE THE LINE OF HEAVY SHOWERS/EMBEDDED
THUNDER APPROACHES PORTIONS OF RHODE ISLAND AND SOUTHEAST MA.  WITH
SUCH STRONG WINDS ALOFT THAT DEFINITELY HEIGHTENS ARE AWARENESS FOR
THE POTENTIAL OF VERY STRONG WINDS ACROSS THIS REGION.

IN ADDITION...THERE IS A SECOND OPPORTUNITY ACROSS THIS REGION FOR
STRONG TO DAMAGING WINDS LATE TONIGHT IN THE COLD AIR ADVECTION
PATTERN BEHIND THE SYSTEM.  WE HAVE MORE CONFIDENCE IN THIS SINCE IT
WILL BE MORE SYNOPTICALLY DRIVEN AND FOR A LONGER DURATION.  BOTH
GFS/NAM BUFKIT INDICATE 50 TO 55 KNOT WIND GUST POTENTIAL FOR
PORTIONS OF THE SOUTH COAST/CAPE/ISLANDS.  WHETHER ARE NOT WE REACH
EXACT HIGH WIND WARNING CRITERIA IS NOT THAT IMPORTANT...BUT FEEL
THAT WITH THE VERY WET GROUND THERE IS A ENHANCED RISK FOR TREE
DAMAGE. WE HAVE ALSO ISSUED A WIND ADVISORY FOR A GOOD CHUNK OF THE
REST OF THE REGION MAINLY FOR LATE TONIGHT.  THIS IN RESPONSE TO
COLDER AIR ALLOWING STRONGER WINDS TO MIX DOWN.

COASTAL FLOODING...
WE ARE NOT EXPECTING SIGNIFICANT COASTAL FLOODING WITH THIS SYSTEM.
HOWEVER...STRONG SOUTHERLY WINDS MAY RESULT IN MINOR COASTAL
FLOODING/SPLASHOVER ALONG THE SOUTH COATS AT THE TIME OF HIGH TIDE
TONIGHT.  THIS WILL DEPEND ON HOW SOON THE INVERSION ALONG THE SOUTH
COAST MIXES OUT.  WE DID GO AHEAD AND ISSUE A COASTAL FLOOD ADVISORY
FOR THE SOUTH COASTS OF BOTH RHODE ISLAND AND SOUTHERN
MASSACHUSETTS.  THE BEST CHANCE FOR THIS WILL BE AREAS ADJACENT TO
NARRAGANSETT AND BUZZARDS BAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/...
RAIN WILL BE ENDING FROM SOUTHWEST TO NORTHEAST EARLY THIS EVENING.
COLD FRONT SWINGS ACROSS THE REGION THIS EVENING WITH WINDS SHIFTING
TO THE SOUTHWEST. 987 MB LOW MOVING INTO NORTHERN NEW ENGLAND WILL
PROVIDE A STRONG PRES GRADIENT/ASSOCIATED PRES RISES AND STRONG
BOUNDARY LAYER WINDS. BOTH NAM AND GFS SOUNDINGS INDICATE WIND GUSTS
POTENTIAL TO 60 MPH ACROSS THE SOUTH COAST AND ISLANDS. GFS MOS
WINDS ARE ROBUST AS WELL...INDICATING SUSTAINED WINDS OF AROUND 30
MPH.

IN ADDITION...HEAVY RAIN ACROSS THIS AREA ALREADY COMBINED WITH
ADDITIONAL SIGNIFICANT RAINFALL EXPECTED THIS AFTERNOON AND EARLY
EVENING...WILL PROVIDE A SATURATED GROUND AND INCREASE THE RISK OF
DOWNING TREES AND POWERLINES ACROSS THE SOUTH COAST AND ISLANDS.
THEREFORE HAVE ISSUED A HIGH WIND WATCH FOR THIS AREA. FARTHER
INLAND...WINDS NOT EXPECTED AS STRONG.

FAIRLY STRONG COLD AIR ADVECTION SECOND HALF OF THE NIGHT WITH 850
TEMPS FALLING TO AROUND -14C. THEREFORE...ANY STANDING WATER WILL
LIKELY FREEZING ESPECIALLY NORTHWEST OF I95 CORRIDOR.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD...DRY HIGH PRESSURE WILL MOVE IN ON SUNDAY BRINGING
TEMPERATURES DOWN TO JUST BELOW NORMAL.  COMBINED WITH THE BREEZY
CONDITIONS EXPECTED IN COLD AIR ADVECTION...WILL BE A BRISK DAY
SUNDAY.  WINDS WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE MOVES
IN.  TEMPERATURES WILL REMAIN JUST BELOW NORMAL THROUGH MONDAY.

TUESDAY THROUGH THURSDAY...A FEW WEAK DISTURBANCES WILL MOVE THROUGH
SOUTHERN NEW ENGLAND.  HOWEVER...MODELS ARE INDICATING THAT DRY
CONDITIONS WILL CONTINUE.  TEMPERATURES WILL SLOWLY RECOVER TO NEAR
NORMAL CONDITIONS BY THURSDAY.  BOTH THE GFS AND THE ECMWF INDICATE
A FAIRLY WEAK LOW PRESSURE SYSTEM MOVING TO THE NORTH OF THE AREA.
LATEST ECMWF HAS IT TRACKING WELL NORTH INTO CANADA WHILE THE GFS
HAS THE LOW SWINGING THROUGH NEW ENGLAND.  WILL LEAVE LOW CHANCE
POPS IN FOR NOW.

THURSDAY NIGHT INTO FRIDAY THE GFS AND ECMWF SUGGEST THE POTENTIAL
FOR ANOTHER PRECIPITATION EVENT.  WHILE IT IS TOO FAR OUT FOR ANY
DETAILS TO BE CLEAR...WILL KEEP CHANCE POPS IN GIVEN THE AGREEMENT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
TODAY...
WIDESPREAD IFR CEILINGS TODAY WITH VSBY LOWERING TO IFR THIS
AFTERNOON AS HEAVY RAIN APPROACHES. CHANCE OF THUNDER 18Z-00Z. LLWS
PVD-HYA-ACK BEGINNING AROUND 21Z.

TONIGHT...
LLWS CONTINUES UNTIL ABOUT 00Z. THEN WINDS BECOME SW AND GUSTY AFTER
03Z. CHANCE OF THUNDER EARLY BOS-PVD-HYA-ACK. IFR CONDITIONS WILL
IMPROVE TO MVFR AROUND 03Z.

SUNDAY...VFR...BLUSTERY BUT NOT AS WINDY AS SATURDAY NIGHT.

MONDAY THRU THURSDAY...VFR.

&&

.MARINE...
THIS AFTERNOON...
NORTHEAST WINDS AROUND 15 KNOTS WERE BLOWING ACROSS MUCH OF THE
REGION.  HOWEVER...WINDS WERE FROM THE SOUTH ACROSS OUR SOUTHERN
OUTER-WATERS.  WE EXPECT WINDS TO GRADUALLY SHIFT TO THE SOUTH
ACROSS BUZZARDS/NARRAGANSETT BAYS AS WELL AS THE SOUNDS BY EVENING.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED PARTICULARLY LATE
THIS AFTERNOON/EARLY THIS EVENING AND THEY MAY CONTAIN GUSTY WINDS.

TONIGHT...
SOUTHERLY GALES THIS EVENING WILL BECOME SW LATER THIS EVENING AND
OVERNIGHT...WHEN WINDS MAY GUST TO STORM FORCE /GREATER THAN 47 KT/.
CHANCE OF THUNDER EARLY EASTER WATERS.

SUNDAY...WINDS AND SEAS WILL GRADUALLY DECREASE AS HIGH PRESSURE
MOVES ACROSS THE WATERS...HOWEVER GALES ARE STILL LIKELY THROUGH
MUCH OF THE DAY.

SUNDAY NIGHT...LIGHT FREEZING SPRAY WILL BE POSSIBLE.  WINDS AND
SEAS WILL CONTINUE TO DECREASE TO SMALL CRAFT CONDITIONS.

MONDAY...SEAS WILL CONTINUE TO DECREASE TO BELOW 5 FEET BY DAWN ON
TUESDAY.

TUESDAY THRU THURSDAY...WINDS AND SEAS REMAIN BELOW SCA THRESHOLDS.

THURSDAY NIGHT...WINDS AND SEAS MAY INCREASE UP TO SCA CRITERIA WITH
AN APPROACHING STORM SYSTEM.

&&

.HYDROLOGY...
THE SECOND ROUND OF HEAVY RAIN IS MOVING INTO THE REGION.
GENERALLY EXPECT 1.25 TO 2 INCHES OF ADDITIONAL RAIN WITH LOCALLY
HIGHER AMOUNTS.  FLOOD WARNINGS ARE NOW BEING ISSUED FOR THE
EXPECTED FLOODING THIS AFTERNOON AND EARLY EVENING.  HEAVY RAIN
OCCURRING OVER A SHORT TIME WILL ALSO CAUSE SOME URBAN AND POOR
DRAINAGE STREET FLOODING.  MANY OF OUR RIVERS ARE EXPECTED TO
AT LEAST GO INTO MINOR FLOODING WITH A FEW POSSIBLY REACHING MODERATE
LEVELS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002>004.
     WIND ADVISORY FROM 9 PM EST THIS EVENING TO 8 AM EDT SUNDAY
     FOR CTZ002>004.
MA...FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002>021-026.
     HIGH WIND WARNING FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT
     SUNDAY FOR MAZ020>024.
     COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     SUNDAY FOR MAZ020>024.
     WIND ADVISORY FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT SUNDAY
     FOR MAZ017>019.
     WIND ADVISORY FROM 9 PM EST THIS EVENING TO 8 AM EDT SUNDAY
     FOR MAZ004>007-009-011>016-026.
NH...FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011-012-015.
RI...FLOOD WATCH THROUGH LATE TONIGHT FOR RIZ001>007.
     HIGH WIND WARNING FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT
     SUNDAY FOR RIZ006>008.
     COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     SUNDAY FOR RIZ002>008.
     WIND ADVISORY FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT SUNDAY
     FOR RIZ001>003.
MARINE...GALE WARNING FROM 5 PM EST THIS AFTERNOON TO 6 PM EDT SUNDAY
     FOR ANZ230>237-250-254-255.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...FRANK
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...FRANK/NOCERA/RLG
HYDROLOGY...FRANK
Hazardous weather outlook, Mar 8, 12:25 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1225 PM EST SAT MAR 8 2008

MAZ017>019-RIZ001-091730-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

SCATTERED THUNDERSTORMS MAY ALSO OCCUR THIS AFTERNOON INTO EARLY THIS
EVENING RESULTING IN LOCALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ003-091730-
WESTERN KENT RI-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

SCATTERED THUNDERSTORMS MAY ALSO OCCUR THIS AFTERNOON INTO EARLY THIS
EVENING RESULTING IN LOCALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>007-009-011>016-026-091730-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 9 PM EST THIS EVENING TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN
MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

A FEW EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ010-091730-
EASTERN HAMPSHIRE MA-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

AN ISOLATED THUNDERSTORM MAY ALSO OCCUR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-091730-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1225 PM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS POTENTIAL FOR SOUTHERLY TO SOUTHWESTERLY STORM FORCE GUSTS
TONIGHT.

SCATTERED THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-091730-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
1225 PM EST SAT MAR 8 2008

...HIGH WIND WARNING IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 8 AM
EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING. THIS COULD RESULT IN LOCALLY STRONG WIND GUSTS. RAIN
WILL ALSO BE HEAVY AT TIMES AND THIS COULD LEAD TO SOME URBAN AND
POOR DRAINAGE FLOODING ACROSS THE CAPE AND ISLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002-091730-
SOUTHEAST PROVIDENCE RI-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 8 AM EDT
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

IN ADDITION...A FEW THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ006-007-091730-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 8 AM
EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

IN ADDITION...A FEW THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON AND
EARLY THIS EVENING WITH LOCALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ004-005-091730-
EASTERN KENT RI-BRISTOL RI-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

IN ADDITION...A FEW THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON AND
EARLY THIS EVENING WITH LOCALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002-003-008-NHZ011-012-015-091730-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1225 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 high wind, 1 strong wind. Local standard time, as filed.

Flood, Windham

When
March 8, 1:50 PM EST to 10:51 PM EST
Where
Windham County, 1 mi N of Windham to 1 mi W of Windham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.715, -72.170

Several streets were flooded in Windham, including Route 32, part of which was closed because of the flooding.

Flood, Tolland

When
March 8, 2:43 PM EST to 10:00 PM EST
Where
Tolland County, 0.28 mi N of Talcottville to 0.72 mi NW of Talcottville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.824, -72.501

The Hockanum River in Vernon went over its banks flooding low lying areas.

Flood, Hartford

When
March 8, 5:07 PM EST to 9:00 PM EST
Where
Hartford County, 1.67 mi WNW of Marlborough to 1.48 mi WNW of Marlborough
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.642, -72.478

A pond overflowed its banks flooding Chapman Road in Marlborough.

Flood, Hartford

When
March 8, 5:07 PM EST to 9:00 PM EST
Where
Hartford County, Simsbury to 0.82 mi S of Simsbury
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.880, -72.800

The Farmington River overflowed its banks flooding low lying areas of Simsbury. No damage was reported.

Strong Wind, Tolland

When
March 8, 6:18 PM EST to 9:26 PM EST
Where
Tolland forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$10,000
Reported by
ASOS

The Automated Surface Observing System at Willimantic (KIJD) recorded a wind gust of 48 mph. A tree was downed onto a house on Page Drive in Coventry and wires were downed in Vernon.

High Wind, Hartford

When
March 8, 7:07 PM EST to 8:55 PM EST
Where
Hartford forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Bradley International Airport in Windsor Locks, CT (KBDL) recorded a wind gust of 53 mph. In addition, local television meteorologists in Hartford reported wind gusts of 62 mph. Trees and wires were downed in Glastonbury, closing a portion of Route 17. A light pole was downed on Garnett Lane and large tree limbs were downed on Avery Street, both in South Windsor.

High Wind, Windham

When
March 8, 9:43 PM EST
Where
Windham forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

An amateur radio operator's home weather station recorded a wind gust of 59 mph in Plainfield. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87839, 87845, 87910, 87911, 87917, 86937, 86938.